INTRODUCTION: 1-benzylpiperazine (BZP) is synthetic stimulant. It was legal and openly sold in New Zealand before October 1, 2008. Two cases of life-threatening toxicity associated with BZP use are reported in detail in this article. CASES: Case one describes an adult female who developed status epilepticus, hyperthermia, disseminated intravascular coagulation, rhabdomyolysis, and renal failure associated with a BZP ingestion. Case two developed a similar pattern of toxicity from the combined use of BZP and 3,4-methylenedioxy-N-methylamphetamine. Both cases required prolonged hospital care but survived. DISCUSSION: There have been reports of deaths associated with the combined ingestion of BZP and 3,4-methylenedioxy-N-methylamphetamine. The effects may possibly be synergistic when co-ingested. Case one suggests that BZP alone has the potential to cause serious sympathomimetic toxicity.
No takes yet. Share an insight, caveat, or question.
Gee et al. (2010) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: